Kansas, 2011

Winter Storm and Winter Weather in Kansas, January 9 to 10, 2011

January 9 to 10, 2011 · NWS ICT · 9 events in 9 counties and zones

An upper level storm system gradually developed over the northern Rockies and moved into the central plains on January 9th, 2011. This system led to a prolonged snowfall event across the region with most areas recieving 4 to 5 inches of snowfall.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
14
Property damage
$767,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level storm system gradually developed over the northern Rockies and moved into the central plains on January 9th, 2011. This system led to a prolonged snowfall event across the region with most areas recieving 4 to 5 inches of snowfall. Some isolated reports of 6 to 7 inch amounts occurred along Interstate 70 from Ellsworth to Russell, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 9, 5:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jan 9, 5:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CST SUN JAN 9 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVAILABLE MODELS STRUGGLING BADLY WITH LOW LEVEL MOISTURE AND
PRECIPITATION AS PERSISTENT AND INCREASING LIFT AND ELEVATED
PRECIPITATION HAS OVERCOME MOST OF THE DRY AIR ACROSS THE
AREA...WITH EXCEPTION OF KCNU.  ANTICIPATED LIFT TO WANE IN
SOUTHEAST KS AS NORTHERN EDGE OF SOUTHERN WAVE EXITS THAT AREA IN
A FEW HOURS. HOWEVER INCREASING UPPER DIFFLUENCE AHEAD OF NORTHERN
WAVE WILL CONTINUE TO OVERSPEAD THE ENTIRE AREA THIS EVENING WITH
AN OVERALL INCREASE IN PRECIPITATION/INTENSITY DURING THE NIGHT.
BY MIDDAY LOW LEVEL BAROCLINICITY/ADVECTION WANES...AND BEST UPPER
LIFT SHIFTS TOWARDS OK BORDER/SOUTHEAST KS. EXPECT MODEST
IMPROVEMENT IN CEILINGS/VISIBILITY BUT MOST IMPROVEMENT WILL
LIKELY BE BEYOND THIS FORECAST PERIOD. WINDS WILL ALSO BE ON THE
INCREASE DURING THE AFTERNOON IN THE WAKE OF THE COLD FRONT.
-HOWERTON

&&

.PREV DISCUSSION... /ISSUED 256 PM CST SUN JAN 9 2011/

DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST IS THE IMPENDING WINTER STORM
TONIGHT THROUGH EARLY TUESDAY MORNING AS WELL AS THE ARCTIC AIR
DROPPING WIND CHILLS MONDAY THROUGH WEDNESDAY.

SYNOPSIS:
THERE IS A BROAD UPPER LEVEL LOW ACROSS THE NORTHERN ROCKIES THAT IS
SLOWLY MOVING TO THE SOUTHEAST...WHILE ANOTHER IMPULSE IS OVER TEXAS
MOVING TOWARDS THE ARKLATEX REGION. THIS SOUTHERN IMPULSE HAS BROUGHT
SHOWERS AND THUNDERSTORMS ACROSS THE GULF COAST.

TONIGHT-MONDAY:
VERY LITTLE CHANGES TO THIS PORTION OF THE FORECAST. CONFIDENCE IS
HIGH THAT CURRENT FORECAST IS ON TRACK WITH NO SIGNIFICANT CHANGES
TO SNOWFALL AMOUNTS.

THE SOUTHERN PV ANOMALY IS BRINGING SNOW ACROSS CENTRAL AND NORTHERN
OKLAHOMA. THIS AREA OF SNOW HAS SHIFTED FARTHER NORTH THAN
ORIGINALLY THOUGHT. LOOKING AT THE 290K ISENTROPIC LIFT BELIEVE THAT
THIS BROAD AREA OF SNOW WILL CONTINUE TO MOVE INTO SOUTHERN KS.
BECAUSE OF THIS HAVE INTRODUCED POPS AND SNOW FLURRIES FOR SOUTHERN
KS THIS EVENING.

LOOKING AT WATER VAPOR IMAGERY AT 21Z...THE LEAD WAVE IS BEGINNING
TO IMPEND INTO WESTERN KS...WITH THE BETTER LIFT ACROSS WESTERN AND
NORTHERN KS. SO FOR NOW THE THINKING IS THAT THE MAIN SNOWFALL WILL
STAY JUST WEST OF THE AREA TIL 00Z. AS THE WAVE CONTINUES TO EJECT
ACROSS KS...MODELS SHOW GOOD LIFT AND STEEPER LAPSE RATES IN THE
SNOW GROWTH LAYER ACROSS CENTRAL KS AROUND 03Z. THEREFORE SNOWFALL RATES
WILL BE HIGHER ACROSS CENTRAL KS FROM 03Z TIL 12Z MONDAY UNTIL LAPSE
RATES DECREASE SIGNIFICANTLY AFTER 12Z MONDAY. AS THE INSTABILITY
IN THE SNOW GROWTH ZONE DECREASES...SNOWFALL RATES WILL DECREASE AS
WELL AND CENTRAL KS WILL GET A FINE DRY SNOW FOR THE REST OF THE
EVENT.

AHEAD OF THE WAVE ON MONDAY MORNING...LAPSE RATES WILL STEEPEN
ACROSS SOUTHERN KS AND WHEN THE LIFT LINES UP WITH THE GREATEST
INSTABILITY IN THE SNOW GROWTH ZONE...WILL SEE MODERATE SNOW
FALLING. APPEARS THAT THIS SNOW EVENT WILL BE WINDING DOWN BY 03-06Z
ON TUESDAY AS THE WAVE CONTINUES TO MOVE EASTWARD AND LOSES THE
UPPER LEVEL DYNAMICS.

IN TERMS OF HEADLINES...WITH A BROAD 3-5 INCHES OF SNOWFALL EXPECTED
ACROSS THE CWA OPTED TO CONTINUE WITH THE MID-SHIFT THINKING AND GO
WITH AN ADVISORY WITH STRONG WORDING. MAY BE LOCALLY HEAVIER AMOUNTS
OF 6 PLUS INCHES BUT THEY WILL BE FEW AND FAR BETWEEN. DECIDED TO
PUSH BACK THE ADV AND START IT AT 00Z AND RUN THROUGH 00Z TUESDAY.

GUSTY WINDS WILL ALSO BE A FACTOR FOR THIS EVENT AS SURFACE LOW
PRESSURE STRENGTHENS CAUSING THE GRADIENT TO INCREASE...EXPECT SOME
DRIFTING AND BLOWING SNOW MAINLY ACROSS CENTRAL KS AND INTO THE FLINT
HILLS BEGINNING ON MONDAY AFTERNOON THROUGH TUESDAY.

MONDAY NIGHT-WEDNESDAY:
MAIN FOCUS ON THIS PORTION OF THE FORECAST IS THE ARCTIC AIR AND WIND
CHILLS. AS THIS WINTER STORM TREKS EASTWARD AN UPPER LEVEL LOW
PRESSURE ACROSS THE UPPER MISSISSIPPI VALLEY WILL STRENGTHEN AND
PULL THE COLD AIR ON THE BACKSIDE OF THIS LOW DOWN TO THE SUNFLOWER
STATE. EXPECT 850MB TEMPERATURES OF -10 TO -13C ACROSS THE AREA ON
MONDAY NIGHT AS WELL AS TUESDAY NIGHT. CONFIDENCE IS HIGH THAT COLD
TEMPERATURES WILL DOMINATE AND LINGER DURING THIS TIME FRAME DUE TO
A SURFACE HIGH SETTLING IN. WITH THE FRIGID COLD TEMPS ALOFT AND
FRESH SNOW PACK ON THE GROUND...THE REGION WILL SEE HIGH
TEMPERATURES IN THE TEENS AND LOWS IN THE SINGLE DIGITS DOWN TO
BELOW ZERO. WINDCHILLS WILL BE DANGEROUSLY COLD BEGINNING ON TUESDAY
NIGHT AS WELL AS WEDNESDAY NIGHT WITH -15 DOWN TO -20 F IS EXPECTED
ACROSS CENTRAL KS AND INTO THE FLINT HILLS...WHILE THE REST OF THE
AREA WILL RANGE FROM -5 DOWN TO -10 F IN WINDCHILL VALUES. A
POSSIBLE WINDCHILL ADVISORY MAY BE ISSUED IN LATER FORECASTS SO STAY
TUNED.

EXTENDED: THURSDAY-SUNDAY:
NORTHWEST FLOW WILL START OFF THE EXTENDED WITH A FRONT MOVING
THROUGH THE AREA. UPPER LEVEL SHORTWAVE WILL MOVE ACROSS NM/TX WHICH
WILL BRING A FRONT THROUGH THE AREA ON SATURDAY. ONE MAJOR CONCERN
IS THE LACK OF MOISTURE IN THE AREA AS WELL AS THE UNCERTAINLY
BETWEEN THE MODELS. FOR NOW KEPT A DRY FORECAST ON FRIDAY AND HAVE
SLIGHT POPS ON SATURDAY. WITH THE COLD TEMPERATURES...BELIEVE THE
MAIN PRECIP TYPE WILL BE SNOW. ON SAT/SUN A STRONG SURFACE HIGH
PRESSURE WILL MOVE TOWARDS THE AREA DROPPING TEMPS BELOW NORMAL.

DUNTEN

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOWER CLOUDS WILL CONTINUE STREAM NORTHWARD FROM OKLAHOMA INTO
SOUTH CENTRAL AND CENTRAL KANSAS LATER THIS AFTERNOON. DEEPER
ISENTROPIC LIFT WILL INCREASE OVER WESTERN KANSAS AND SHIFT
EASTWARD ACROSS THE STATE TONIGHT. THIS WILL RESULT IN SNOW
DEVELOPING OVER CENTRAL KANSAS BY THIS EVENING THEN GRADUALLY
SPREADING EASTWARD ACROSS THE REGION. VISIBILITIES/CIGS WILL COME
DOWN INTO THE IFR CATEGORY FOR MOST TAF SITES OVERNIGHT AS THE
SNOW INCREASES. PERIODS OF SNOW WILL PERSIST INTO MONDAY FOR THE
ENTIRE REGION.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    22  26   8  16 /  80 100  60  10
HUTCHINSON      20  23   5  14 /  90 100  50  10
NEWTON          19  24   5  14 /  90 100  60  10
ELDORADO        19  25   8  17 /  80 100  60  10
WINFIELD-KWLD   22  28  10  20 /  80  90  50  10
RUSSELL         16  19   1  10 / 100 100  50  10
GREAT BEND      16  21   2  11 / 100 100  50  10
SALINA          18  24   7  13 / 100 100  60  10
MCPHERSON       19  23   5  13 /  90 100  50  10
COFFEYVILLE     24  31  13  25 /  50  80  70  10
CHANUTE         21  29  13  20 /  50  90  80  10
IOLA            20  28  13  19 /  60  90  80  10
PARSONS-KPPF    23  30  12  23 /  50  80  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR KSZ049>053-
067>072-082-083-091>096-098>100.

WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR KSZ032-033-047-
048.

&&
Hazardous weather outlook, Jan 9, 4:02 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CST SUN JAN 9 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 PM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LIGHT SNOW IS WILL OVERSPREAD THE ENTIRE FORECAST AREA OVERNIGHT.
PLEASE SEE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS EXPECTED TO CONTINUE THROUGHOUT MONDAY BEFORE COMING TO AN
END BY EARLY MONDAY EVENING. PLEASE SEE LATEST WINTER WEATHER ADVISORY
FOR ADDITIONAL DETAILS.

DANGEROUSLY COLD WIND CHILLS ARE EXPECTED ACROSS THE ENTIRE AREA
FROM MONDAY NIGHT THROUGH WEDNESDAY. WIND CHILL VALUES ARE
EXPECTED TO BE BETWEEN MINUS 15 AND MINUS 20 DEGREES OVER CENTRAL
KANSAS ON MONDAY NIGHT AND TUESDAY MORNING...AND AGAIN ON TUESDAY
NIGHT INTO WEDNESDAY MORNING ACROSS BOTH THE FLINT HILLS AND
CENTRAL KS.

ANOTHER FRONTAL SYSTEM WILL PUSH THROUGH THE AREA NEXT WEEKEND.
THIS SYSTEM COULD BRING SOME SNOW TO THE AREA HOWEVER ACCUMULATIONS
ARE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Montgomery

When
January 9, 6:00 PM CST to January 10, 6:05 PM CST
Where
Montgomery forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Two to four inches of snowfall fell across the area during the first significant snowfall of the season. Numerous accidents occurred with the newly fallen snow, with one such accident leading to a fatality north of Independence. A 63 year old female was killed when her vehicle lost control and collided with a car traveling northbound on US highway 75, three miles north of Independence. The two occupants of the other vehicle were also seriously injured.

Winter Storm, Russell

When
January 9, 10:00 PM CST to January 10, 6:05 PM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Six to seven inches of snow fell across the county during the first winter storm of the season. Blowing and drifting of the snow led to numerous county roads closing.

Winter Storm, Lincoln

When
January 9, 10:00 PM CST to January 10, 6:05 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Six to seven inches of snow fell across the area during the first winter storm of the season. The blowing and drifting of the newly fallen snow led to numerous road closures throughout the county.

Winter Storm, Ellsworth

When
January 9, 10:00 PM CST to January 10, 6:05 PM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Four to six inches of snow fell during the first snow storm of the season. The blowing and drifting of the snow led to numerous county road closures.

Winter Weather, Sumner

When
January 9, 10:00 PM CST to January 10, 6:05 PM CST
Where
Sumner forecast zone
Injuries
0 direct, 2 indirect
Property damage
$8,000
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Two to four inches of snow fell across the area during the first winter storm of the season. Numerous accidents occurred because of slick roads, and one such accident near Geuda Springs, Kansas rolled a vehicle into a ditch seriously injuring two occupants.

Winter Weather, Sedgwick

When
January 9, 10:00 PM CST to January 10, 6:05 PM CST
Where
Sedgwick forecast zone
Injuries
0 direct, 6 indirect
Property damage
$400,000
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the area from the first winter storm of the season. Over a 100 accidents occurred because of the slick streets, with most of the accidents of the one car variety. Six minor injuries occurred from cars sliding off of on-ramps or into ditches.

Winter Weather, Cowley

When
January 9, 10:00 PM CST to January 10, 6:05 PM CST
Where
Cowley forecast zone
Injuries
0 direct, 2 indirect
Property damage
$4,000
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Three to four inches of snow fell across the area during the first snow storm of the season. Even with the snowfall, very few traffic accidents were reported. Only a couple of minor injuries were reported in a one car accident east of Arkansas City, Kansas, as a car slid into a ditch and hit a large cluster of rocks.

Winter Weather, Harvey

When
January 9, 11:00 PM CST to January 10, 5:55 PM CST
Where
Harvey forecast zone
Property damage
$325,000
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the region causing numerous accidents across the area. Sixty five accident or cars in the ditch were reported over a 17 hour period due to eh slick roads. The heaviest snowfall amounts occurred near Walton and Heston.

Winter Weather, Barton

When
January 10, 8:00 AM CST to 4:05 PM CST
Where
Barton forecast zone
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches blanketed the county with the first snowfall of the season. A few accidents were reported across the county, with one such accident along Kansas 96 east of Albert, sending an elderly couple to the hospital with minor injuries after their car slid off the road and hit a tree.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Montgomery2011-01-1063FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277567, 277316, 277317, 277318, 277319, 277320, 277566, 277315, 277314.